Texas, 2004

Flash Flooding in Texas, July 29, 2004

July 29, 2004 · NWS EWX · 6 events in 6 counties and zones

6 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jul 29, 7:59 PM CST, 31 minutes earlier.

Area forecast discussion, Jul 29, 7:59 PM CST, 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
859 PM CDT THU JUL 29 2004

.UPDATE...GRIDS AND FORECAST WERE UPDATED TO REFLECT CURRENT RADAR
AND TRENDS FOR TONIGHT. OTHERWISE FORECAST LOOKS FINE.

&&

.PREV DISCUSSION...
CONVECTION BCMG ORGANIZED ACROSS THE NRN HILL COUNTRY THIS AFTN
IN AN AREA OF CONVERGENCE ALONG A SLOW MOVG SFC TROF. A S/W WILL DIVE
SWD OVR WEST TX ON THE BACK SIDE OF THE BROAD UPR TROF OVR TX...WHILE
A FAIRLY GOOD INFLOW OF WARM GULF AIR EXISTS THIS EVENING.  THEREFORE
EXPECT CONVECTION TO CONTINUE WELL BEYOND SUNSET...AND WITH MID LVL
WINDS PARALLEL TO THE SFC TROF THERE WILL BE A POTENTIAL FOR HEAVY
TRAINING RAINFALL AS THE SFC BOUNDARY SAGS INTO THE HILL COUNTRY AND
STORMS BACK-BUILD SWWD...SO  WILL ISSUE AN FFA THRU 4 AM FRIDAY
MORNING. THE UPR TROF SLIPS JUST TO THE EAST DURING THE DAY FRI AND
WILL SEE DECREASING POPS FROM THE WEST...BUT CONTD CHC IN THE EAST
THRU THE DAY.  WILL LEAVE THE FORECAST DRY FOR THE WEEKEND AND NEXT
WEEK AS THE UPR RDG BUILDS INTO NM/N TX...HOWEVER SOME THERE COULD BE
SOME ISOLD SEA-BREEZE SHOWERS OVR THE SE COUNTIES ON THE SRN
PERIPHERY OF THE RDG.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

02/13
Hazardous weather outlook, Jul 29, 4:35 AM CST, 15 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
535 AM CDT THU JUL 29 2004

TXZ171>173-183>194-202>209-217>225-228-301100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
535 AM CDT THU JUL 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY.
SEVERAL WEAK UPPER LEVEL DISTURBANCES...DAYTIME HEATING AND
ABUNDANT MOISTURE ACROSS THE REGION WILL PRODUCE WIDELY SCATTERED TO
SCATTERED SHOWERS AND THUNDERSTORMS. A FEW OF THE STRONGER STORMS
COULD PRODUCE HEAVY RAINFALL IN A BRIEF PERIOD OF TIME AND CAUSE
LOCALIZED FLOODING...ESPECIALLY IN LOW LYING AREAS OR LOW WATER
CROSSINGS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
WITH AMPLE MOISTURE IN PLACE...SCATTERED SHOWERS AND THUNDERSTORMS
ARE EXPECTED AGAIN ON FRIDAY AND INTO FRIDAY EVENING. HEAVY
RAINFALL WILL BE POSSIBLE...MAINLY EAST OF INTERSTATE 35. OVER THE
WEEKEND AND INTO EARLY NEXT WEEK...A DRIER WEATHER PATTERN IS
EXPECTED WITH UPPER LEVEL HIGH PRESSURE BUILDING ACROSS THE AREA...
REDUCING RAIN CHANCES AND ALLOWING TEMPERATURES TO RETURN TO NORMAL
EARLY AUGUST VALUES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flash flood. Local standard time, as filed.

Flash Flood, Fayette

When
July 29, 8:30 PM CST to 11:00 PM CST
Where
Fayette County, Muldoon
Reported by
LAW ENFORCEMENT
Coordinates
29.877, -96.920 (the zone’s center; the record gives no point)

Heavy rain between Muldoon and Engle averaged near 2 inches, with spotty 4 inch accumulations. Flash flooding closed several roads at low water crossings, including FM609 and FM154.

Flash Flood, Gonzales

When
July 29, 8:30 PM CST to 11:00 PM CST
Where
Gonzales County, Gonzales
Reported by
LAW ENFORCEMENT
Coordinates
29.457, -97.492 (the zone’s center; the record gives no point)

Rainfall averaged between 2 and 3 inches in showers and thunderstorms around Gonzales. Several low water crossings were reported to be under water just before midnight.

Flash Flood, Wilson

When
July 29, 8:30 PM CST to 11:00 PM CST
Where
Wilson County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
29.174, -98.087 (the zone’s center; the record gives no point)

Thunderstorms produced between 1 and 2 inch totals, with isolated amounts to 4 inches between Floresville and Stockdale in the evening. Flooding closed sections of SH97 and FM537 just before midnight.

Flash Flood, Karnes

When
July 29, 9:00 PM CST to 11:30 PM CST
Where
Karnes County, Karnes City
Reported by
LAW ENFORCEMENT
Coordinates
28.906, -97.859 (the zone’s center; the record gives no point)

Between 1 and 3 inches of rain fell between Karnes City and Kenedy in the late evening. Flash flooding closed parts of FM99 and FM792 just before midnight.

Flash Flood, Lavaca

When
July 29, 9:00 PM CST to 11:30 PM CST
Where
Lavaca County, West Portion
Reported by
LAW ENFORCEMENT
Coordinates
29.384, -96.930 (the zone’s center; the record gives no point)

Heavy rain averaged 1 to 2 inches over western Lavaca County, with areas of up to 3 inches between Shiner and Yoakum. Flash flooding was reported just prior to midnight.

Flash Flood, De Witt

When
July 29, 9:30 PM CST to 11:30 PM CST
Where
De Witt County, Cuero
Reported by
LAW ENFORCEMENT
Coordinates
29.082, -97.357 (the zone’s center; the record gives no point)

General 1to 2 inch rain amounts fell over DeWitt County just before midnight, with up to 4 inches between Yorktown and Cuero and also to the northeast of Cuero. Several roads were closed by flash flooding between the two cities.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415833, 5415834, 5415835, 5415836, 5415837, 5415838.